Drug reactions: imatinib cutaneous effects: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: imatinib cutaneous effects

Sample item

A patient with chronic myeloid leukaemia on imatinib develops periorbital oedema, a mild generalised rash and patches of hypopigmentation of the skin. Which pathway inhibition best explains the pigmentary change?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Inhibition of KIT signalling in melanocytes

Imatinib inhibits BCR-ABL, KIT and PDGFR. KIT signalling is required for melanocyte survival, so loss of it can cause hypopigmentation or depigmentation, mainly in dark skin, and the oedema and rash are other recognised effects. Pigmentary changes usually reverse after stopping.

Option by option

  • A. Inhibition of EGFR in keratinocytes

    EGFR inhibition causes papulopustular eruptions with drugs such as erlotinib.

  • B. Inhibition of tyrosinase

    Tyrosinase inhibition is the action of hydroquinone-type depigmenting agents, not imatinib.

  • C. Inhibition of the hedgehog pathway

    Hedgehog inhibition is the action of vismodegib and sonidegib.

  • D. Inhibition of KIT signalling in melanocytes (correct)

    Correct. Melanocytes need KIT signalling, which imatinib inhibits.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is D, Inhibition of KIT signalling in melanocytes. Imatinib inhibits BCR-ABL, KIT and PDGFR.

Why is "Inhibition of EGFR in keratinocytes" not the answer?

EGFR inhibition causes papulopustular eruptions with drugs such as erlotinib.

Why is "Inhibition of tyrosinase" not the answer?

Tyrosinase inhibition is the action of hydroquinone-type depigmenting agents, not imatinib.

Why is "Inhibition of the hedgehog pathway" not the answer?

Hedgehog inhibition is the action of vismodegib and sonidegib.

What concept does this question test?

It tests Drug reactions: imatinib cutaneous effects in Dermatology. KIT signalling is required for melanocyte survival, so loss of it can cause hypopigmentation or depigmentation, mainly in dark skin, and the oedema and rash are other recognised effects. Pigmentary changes usually reverse after stopping.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: imatinib cutaneous effects?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.